Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

May 16, 2021Bronx County, New York

NWS New York, NY issued this special weather statement at May 16, 2021, 5:13 PM EDT for Bronx County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 5:13 PM EDT (21:13 UTC)
Expired
May 16, 2021, 5:45 PM EDT
In force
32 min
Issued by
NWS New York, NY

County Bronx County, NY

The radar

The Brookhaven radar (KOKX), 77 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS81 KOKX 162113
SPSOKX

Special Weather Statement
National Weather Service New York NY
513 PM EDT Sun May 16 2021

NYZ071-073-162145-
Southern Westchester-Bronx-
513 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER AND
BRONX COUNTIES...

At 513 PM EDT, a strong thunderstorm was located over New Rochelle,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Yonkers, New Rochelle, East Tremont, Rye, Co-
op City, Scarsdale, Bronxville, City Island, Mount Vernon,
Eastchester, Mamaroneck, Pelham, Woodlawn, Tuckahoe and Larchmont.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 7391 4093 7390 4101 7375 4100 7365
      4100 7364 4094 7367 4090 7374 4086 7374
      4086 7375 4084 7385
TIME...MOT...LOC 2113Z 231DEG 11KT 4091 7381 

$$

MW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at May 16, 4:38 PM EDT, 35 minutes earlier.

Area forecast discussion, May 16, 4:38 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
438 PM EDT Sun May 16 2021

.SYNOPSIS...
A surface trough will form across the area each afternoon
throughout the week. Otherwise, high pressure dominates the
region much of the week with some disturbances approaching the
area Friday and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The mid level shortwave responsible for the scattered shower and
thunderstorm activity across northern sections pushes off to the
east this evening. Skies will gradually clear out this evening and
into the overnight. The light SW flow in general will continue
across the area. On a more local level the winds will go light and
variable for the overnight. Some localized patchy fog in some low
lying / valley rural type locations cannot be ruled out, especially
where the ground may be wet / moist from previous thundershower
activity. Lows tonight will range generally from the middle and
upper 40s in rural locations, to the lower and middle 50s across the
suburban and metro areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Other than some early morning localized patchy fog in low lying
rural areas around sun up, a good deal of sunshine is expected to
begin Monday. By the afternoon, especially away from the coast some
cumulus will build between 5 and 10k ft. With a surface trough
forecast to linger over the area, especially across northern
sections will continue with slight chance of showers and an isolated
t-storm/ t-shower. Instability looks to be confined mainly away from
the coast via BUFKIT forecast soundings for Monday afternoon and
early evening. And what instability there is, is not overly
impressive. Also, any embedded shortwaves in the NW upper flow
appear to be very weak. Therefore, went with a slight chance of
showers with an isolated storm possible across northern and
northwestern most sections. The pattern stays persistent, thus a
similar temperature regime to previous days is anticipated across
the area. This coincides with middle and upper 70s across inland
locations, with upper 60s close to the immediate coast.

For Monday night with heights starting to build a bit, and shortwave
energy off to the east look for a mainly clear night. A light SW
flow regime will continue, therefore continuing with a persistence
type forecast. Lows should range in the middle and upper 50s across
the suburban and urban areas, with upper 40s and lower 50s in most
rural locations.

Heights then look to build into the mid week. This really gets
underway on Tuesday. Look for abundant sunshine with just some
cumulus by the afternoon with the surface trough in place, thus some
low level convergence lingering. Southern coastal locations again
will experience an afternoon sea breeze. This should keep these
areas mainly in the 70s with some 60s later in the day. Meanwhile,
inland locations and northern parts of the metro should get on
either side of 80 during the afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
This week will be mainly dominated by a surface high pressure system
positioned to our south over the East Coast. This will result in
primarily southerly or southwesterly winds through the forecast
period allowing moisture to increase. Generally dry conditions are
expected Wednesday and Thursday. Strong ridging aloft will allow for
temperatures to be above average for much of the forecast period.
Highs Wednesday through the beginning of next week look to reach
into the low and potentially middle 80s each day with some cooler
locations along the immediate coast and Long Island.

Upper-level ridging slides back to the west as a weak trough
approaches the area from the north and northeast around Friday and
into the weekend. Ample moisture will be in place from the
antecedent southerly flow that may result in showers and
thunderstorms developing as early as Friday afternoon. With the
surface trough and weak mid-level disturbances riding over the ridge
from the north, there will be at least a slight chance potential of
a shower or thunderstorm through much of the weekend and into the
beginning of the week. Models still disagree somewhat as to the
timing and extent of the precipitation but they both indicate some
sort of weakly forced disturbance during this timeframe.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A weak surface trough remains in the vicinity this evening.
Otherwise, high pressure will remain in control through the TAF
period.

VFR through the TAF period. The surface trough continues to
trigger scattered shower mainly north and west of NYC metro
terminals. An isolated thunderstorm cannot be ruled out NW, but
the trend has been for the activity to be just showers. There
is another chance of showers and isolated thunderstorms
developing once again Monday afternoon, mainly NW of NYC metro
terminals.

SW winds around 10 kt into this evening. Winds could temporarily
swing around to the NW due to outflow and progression of the
surface trough. Winds should go back to the SW as the outflow
weakens. Winds should become light and variable again after 00z
tonight, then become south to southwest mainly around 10 knots
Monday afternoon.

Some patchy fog may develop early Monday morning at SWF and HPN,
but have left out of the TAF for now.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Outflow boundary may cause the wind at TEB and LGA to shift
around to the NW for an hour or two through 00z. This looks
less likely at EWR and JFK.

Timing of sea breezes along the coast tomorrow could be off by 1-2
hours.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday...Mainly VFR. Chance of an afternoon and early evening
shower and isolated thunderstorm, mainly NW of NYC metro terminals.
.Tuesday-Thursday...VFR.
.Friday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
A broad and light S to SW flow is anticipated through Monday night
with high pressure nearby. Winds and seas increase a bit across the
eastern waters into late Tuesday and Tuesday night, but should
remain below SCA criteria. With high pressure remaining nearby,
winds and seas will remain below SCA threshold through much of
the middle and end of the week. Ocean waves may rise just below
SCA thresholds again by Saturday but these rises will be
temporary and below 5ft.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the forecast period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JE/MW
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...MW
AVIATION...Fig/DS
MARINE...JE/MW
HYDROLOGY...JE/MW
Hazardous weather outlook, May 16, 4:08 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
408 AM EDT Sun May 16 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
408 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-170815-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
408 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 16, 12:49 PM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service New York NY
1249 PM EDT Sun May 16 2021

CTZ005-006-161730-
Northern Fairfield-Northern New Haven-
1249 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND WEST
CENTRAL NEW HAVEN COUNTIES...

At 1248 PM EDT, a strong thunderstorm was located near Monroe, or
near Newtown, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Haven, Danbury, Shelton, Southbury, Newtown, Trumbull, Monroe,
Bethel, Seymour, Brookfield, Orange, Derby, Redding, Woodbridge and
Middlebury.

LAT...LON 4144 7306 4133 7298 4131 7301 4131 7306
      4129 7307 4127 7309 4122 7332 4140 7345
      4147 7338 4148 7335 4147 7331 4148 7332
      4151 7323 4151 7318
TIME...MOT...LOC 1648Z 238DEG 12KT 4133 7329

MW
Special weather statement, May 16, 1:16 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service New York NY
116 PM EDT Sun May 16 2021

CTZ006-007-161800-
Northern New Haven-Northern Middlesex-
116 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NEW HAVEN AND
NORTHERN MIDDLESEX COUNTIES...

At 115 PM EDT, a strong thunderstorm was located over Berlin, or near
Meriden, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Meriden, Middletown, Wallingford, East Hampton, Durham, Cheshire,
North Branford, Cromwell, Portland, Haddam, Killingworth,
Middlefield, Lake Pocotopaug--East Hampton and Higganum.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4154 7246 4144 7254 4141 7264 4143 7265
      4144 7267 4140 7280 4154 7297 4156 7295
      4156 7288 4154 7285 4157 7284 4155 7282
      4157 7280 4158 7275 4159 7275 4161 7272
      4163 7271 4164 7267
TIME...MOT...LOC 1715Z 310DEG 14KT 4158 7280

MW
Special weather statement, May 16, 1:31 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
131 PM EDT Sun May 16 2021

CTZ006-161815-
Northern New Haven-
131 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW HAVEN COUNTY...

At 130 PM EDT, a strong thunderstorm was located over Middlebury, or
near Waterbury, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Waterbury, Wallingford, Naugatuck, Southbury, Wolcott, Hamden,
Cheshire, Seymour, Prospect, Woodbridge, Middlebury, Beacon Falls,
Bethany and Oxford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4160 7293 4156 7295 4156 7289 4148 7285
      4136 7307 4141 7320 4143 7322 4151 7323
      4151 7316 4156 7316 4157 7309 4159 7308
      4159 7306 4161 7305 4162 7302 4163 7302
      4164 7298 4164 7294
TIME...MOT...LOC 1730Z 310DEG 9KT 4155 7311

MW
Special weather statement, May 16, 2:37 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service New York NY
237 PM EDT Sun May 16 2021

NYZ068-070-161915-
Putnam-Northern Westchester-
237 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER AND PUTNAM
COUNTIES...

At 237 PM EDT, a strong thunderstorm was located over Mahopac, moving
east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mahopac, Lake Carmel, Brewster, Cold Spring, Carmel, Fahnestock State
Park, Jefferson Valley, Patterson, Putnam Valley, Putnam Lake,
Brewster Hill, Golden's Bridge and Peach Lake.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4152 7353 4133 7355 4125 7363 4133 7396
      4140 7395 4140 7396 4147 7395 4148 7394
      4153 7360
TIME...MOT...LOC 1837Z 268DEG 10KT 4137 7379

MW
Special weather statement, May 16, 3:05 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New York NY
305 PM EDT Sun May 16 2021

CTZ005-NYZ068-070-161945-
Northern Fairfield-Putnam-Northern Westchester-
305 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHERN
WESTCHESTER AND EASTERN PUTNAM COUNTIES...

At 305 PM EDT, a strong thunderstorm was located over Brewster,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Danbury, Brewster, Newtown, Ridgefield, Bethel, Brookfield, New
Fairfield, Redding, Putnam Lake, Brewster Hill and Peach Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 7345 4149 7344 4151 7340 4151 7339
      4150 7338 4149 7338 4148 7335 4141 7332
      4129 7337 4128 7367 4151 7359 4152 7344
TIME...MOT...LOC 1905Z 269DEG 15KT 4141 7360

MW
Special weather statement, May 16, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
513 PM EDT Sun May 16 2021

NYZ071-073-162145-
Southern Westchester-Bronx-
513 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER AND
BRONX COUNTIES...

At 513 PM EDT, a strong thunderstorm was located over New Rochelle,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Yonkers, New Rochelle, East Tremont, Rye, Co-
op City, Scarsdale, Bronxville, City Island, Mount Vernon,
Eastchester, Mamaroneck, Pelham, Woodlawn, Tuckahoe and Larchmont.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 7391 4093 7390 4101 7375 4100 7365
      4100 7364 4094 7367 4090 7374 4086 7374
      4086 7375 4084 7385
TIME...MOT...LOC 2113Z 231DEG 11KT 4091 7381

MW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:08 PM EDTSpecial Weather StatementOKXPutnam37 min
May 16, 2:37 PM EDTSpecial Weather StatementOKXPutnam38 min
May 16, 12:05 PM EDTSpecial Weather StatementOKX40 min
May 16, 12:49 PM EDTSpecial Weather StatementOKX41 min
May 16, 1:16 PM EDTSpecial Weather StatementOKX44 min
May 16, 1:31 PM EDTSpecial Weather StatementOKX44 min
May 16, 3:05 PM EDTSpecial Weather StatementOKX40 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.